Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 39, NWS Glasgow, MT

June 11, 2016Daniels County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 11, 2016, 9:32 AM MDT for Daniels County, Valley County, Montana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2016, 9:32 AM MDT (15:32 UTC)
Expired
Jun 11, 2016, 10:15 AM MDT
In force
43 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Daniels County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 97 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:45 AM MDTHAIL 16 Ese Port Of Opheim, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS55 KGGW 111532
SVRGGW
MTC019-105-111615-
/O.NEW.KGGW.SV.W.0039.160611T1532Z-160611T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
932 AM MDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL VALLEY COUNTY IN NORTHEASTERN MONTANA...
  NORTHWESTERN DANIELS COUNTY IN NORTHEASTERN MONTANA...

* UNTIL 1015 AM MDT

* AT 932 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PORT OF
  OPHEIM...OR 8 MILES NORTH OF OPHEIM...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PORT OF OPHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GLASGOW.

&&

LAT...LON 4892 10539 4886 10610 4887 10644 4900 10652
      4900 10541
TIME...MOT...LOC 1532Z 248DEG 48KT 4898 10636 

HAIL...1.25IN
WIND...60MPH
 
$$

RJM
2 follow-up statements
652 
WWUS55 KGGW 111553
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
953 AM MDT SAT JUN 11 2016

MTC019-105-111615-
/O.CON.KGGW.SV.W.0039.000000T0000Z-160611T1615Z/
VALLEY MT-DANIELS MT-
953 AM MDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM MDT
FOR NORTHEASTERN VALLEY AND NORTHWESTERN DANIELS COUNTIES...

AT 952 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF
RICHLAND...OR 24 MILES NORTHEAST OF OPHEIM...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN VALLEY AND NORTHWESTERN DANIELS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GLASGOW.

&&

LAT...LON 4892 10539 4889 10610 4894 10626 4900 10630
      4900 10541
TIME...MOT...LOC 1552Z 248DEG 48KT 4908 10598 

HAIL...1.00IN
WIND...60MPH
 
$$

RJM
841 
WWUS55 KGGW 111613
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1013 AM MDT SAT JUN 11 2016

MTC019-105-111622-
/O.EXP.KGGW.SV.W.0039.000000T0000Z-160611T1615Z/
VALLEY MT-DANIELS MT-
1013 AM MDT SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VALLEY AND
NORTHWESTERN DANIELS COUNTIES WILL EXPIRE AT 1015 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GLASGOW.

LAT...LON 4892 10539 4889 10610 4894 10626 4900 10630
      4900 10541
TIME...MOT...LOC 1611Z 248DEG 48KT 4908 10598 

$$

RJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:19 AM MDT, 13 minutes earlier.

Area forecast discussion, Jun 11, 9:19 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
919 AM MDT SAT JUN 11 2016

.SHORT TERM...for northeast Montana...today through Mon...

...Another round of severe thunderstorms expected across portions
of northeast Montana this afternoon and evening with large hail
and damaging winds...

Update...

The inherited forecast is in fine shape depicting the severe
weather threat for now. Those with any interests in the area
should monitor for latest watches and warnings and be prepared to
seek shelter. With gusty winds continuing this evening decided to
extend the Lake Wind Advisory until 10 PM. Maliawco

Previous Discussion...

A low pressure center over Southeastern Montana will track slowly
over the next 24 hours into Northwestern North Dakota and then
into Minnesota by Monday morning. This will be impact weather
event for the short term.

This morning some remnant thunderstorms will dot the region and
should be gone by 9 am for most areas. Then a brief rest break
before the next round of thunderstorms begins after the noon hour.
Instability parameters remain strong across all the guidance
suites for Northeastern Montana. Best severe weather parameters
remain for areas along the North Dakota border closer to the
surface low and front. The SPC convective day outlines the finer
details which are a reasonable solution for today's convective
event expected for the region and thus followed with enhanced
convective wording in the forecast.

After this system shifts eastward overnight with a break for
Sunday from thunderstorms until Monday afternoon when the next
chance exists for convective activity for the region.

In other news the Lake Wind Advisory will continue, however does
look like it can be cancelled early if the guidance is correct in
a lull in the winds coming around mid day.           Proton

.LONG TERM...Mon night through Sat...

The extended forecast will continue to feature southwest flow
aloft for the western US and Eastern Montana. This will bring some
thunderstorms scattered about the region. The exact pin point of
which days are better than others will be hard to depict at this
time. Went with a general forecast with low chances for favored
areas in this flow. As the days move into the short term this week
the better highlighting of impact convective events can be
outlined. For the general June forecast in Northeast Montana of
Isolated afternoon and evening thunderstorms is a safe play during
this active period.

Not many adjustments made tonight due to the severe ongoing across
the area.      Proton

&&

.AVIATION...

Synopsis: A low pressure center over Southeastern Montana will
slowly move northeast into Northwestern North Dakota by 12Z Sunday
morning. This low will continue to bring low level moisture into
the region aiding in the development of afternoon and evening
thunderstorms...some which may have hail and strong gusty wind
through the period.

WX: Generally vfr conditions are expected through 18Z then look
for more thunderstorms to develop. Any thunderstorms that do
develop will have the capability to produce large hail, very
strong and gusty wind with them.

Wind: Outside of Thunderstorms expect east wind to transition
slowly into the north at all locations around 00Z.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southern Valley...Garfield...McCone.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 11, 3:25 AM MDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT SAT JUN 11 2016

MTZ016>027-059>062-120900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
NORTHEAST MONTANA. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS LIKELY IN SOME
AREAS.

A LAKE WIND ADVISORY IS IN EFFECT FOR THE EAST HALF OF FORT PECK
THROUGH 4 PM THIS AFTERNOON FOR EAST WINDS 15 TO 25 MPH WITH GUSTS
TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 11, 7:19 AM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
719 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     NON-TSTM WND DMG 3 SW CIRCLE             47.38N 105.64W
06/10/2016                   MCCONE             MT   TRAINED SPOTTER

            BARN BLOWN DOWN AND CAMPER ROLLED OVER

&&

BB
Local storm report, Jun 11, 8:51 AM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
851 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             5 NE GLASGOW            48.25N 106.56W
06/11/2016  E1.00 INCH       VALLEY             MT   PUBLIC

&&

AEH
Special weather statement, Jun 11, 8:55 AM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
855 AM MDT SAT JUN 11 2016

MTZ018-059-061-111600-
NORTHERN PHILLIPS MT-DANIELS MT-NORTHERN VALLEY MT-
855 AM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY...NORTHWESTERN
DANIELS AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 1000 AM MDT...

AT 853 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES EAST OF WHITEWATER...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OPHEIM...RICHLAND...PORT OF OPHEIM...GLENTANA AND THOENY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GLASGOW.

&&

LAT...LON 4900 10589 4881 10582 4875 10713 4900 10740
TIME...MOT...LOC 1453Z 263DEG 45KT 4889 10705

RJM
Local storm report, Jun 11, 9:01 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
901 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     18 N WINNETT            47.26N 108.35W
06/10/2016  E70.00 MPH       PETROLEUM          MT   STORM CHASER

0845 PM     HAIL             18 N WINNETT            47.26N 108.35W
06/10/2016  E2.50 INCH       PETROLEUM          MT   STORM CHASER

&&

AEH
Local storm report, Jun 11, 9:02 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
902 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     3 SW CIRCLE             47.38N 105.64W
06/10/2016                   MCCONE             MT   TRAINED SPOTTER

            BARN BLOWN DOWN AND CAMPER ROLLED OVER

&&

AEH
Local storm report, Jun 11, 9:07 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
907 AM MDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     19 N WINNETT            47.28N 108.35W
06/10/2016  E70.00 MPH       PETROLEUM          MT   STORM CHASER

0845 PM     HAIL             19 N WINNETT            47.28N 108.35W
06/10/2016  E2.50 INCH       PETROLEUM          MT   STORM CHASER

&&

AEH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:20 PM MDTSevere Thunderstorm WarningGGWPhillips55 min
Jun 10, 7:11 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 10, 7:20 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips55 min
Jun 10, 8:19 PM MDTSpecial Weather StatementGGWGarfield56 min
Jun 10, 8:36 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips54 min
Jun 10, 9:00 PM MDTSpecial Weather StatementGGWMcCone60 min
Jun 10, 9:28 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley62 min
Jun 10, 9:50 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland55 min
Jun 10, 10:15 PM MDTSevere Thunderstorm WarningGGWPhillips30 min
Jun 10, 10:26 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie, Roosevelt, Valley64 min
Jun 10, 10:41 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie64 min
Jun 10, 11:09 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley66 min
Jun 10, 11:41 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux64 min
Jun 11, 12:12 AM MDTSpecial Weather StatementGGWValley48 min
Jun 11, 12:20 AM MDTSpecial Weather StatementGGWPhillips55 min
Jun 11, 1:17 AM MDTSpecial Weather StatementGGWValley58 min
Jun 11, 1:37 AM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley53 min
Jun 11, 2:12 AM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt, Valley47 min
Jun 11, 8:55 AM MDTSpecial Weather StatementGGW65 min
Jun 11, 10:10 AM MDTSpecial Weather StatementGGWDaniels65 min
Jun 11, 11:15 AM MDTSpecial Weather StatementGGWSheridan60 min
Jun 11, 5:54 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.